Introduction: Acute transverse myelitis is an inflammatory disorder. The pathogenesis is unclear, but the probable mechanism involves an autoimmune phenomenon. Possible causes included multiple sclerosis and parainfectious and postvaccinal events. Myelitis has rarely been reported secondary to vaccinations including hepatitis B. We present a case of acute myelitis, which seems secondary to the administration of the hepatitis B vaccine.
Clinical case: A 15-years-old female presented with progressive numbness of the right arm and leg, with right leg weakness. Symptom began one week after receiving the first dose of the hepatitis B vaccine. Spinal cord magnetic resonance (MR) revealed a diffuse increased signal extending from C6 to D2. Cerebral MR and cerebrospinal fluid were normal. She was treated with high doses of methylprednisolone with a complete recovery of neurological functional. Repeat medullar cord MR was normal. There was no relapse during a four years follow up.
Conclusions: Potential causal relationship between vaccination against hepatitis B and multiple sclerosis was brought to the attention and to public debate. However, no conclusive association could be made between vaccination and demyelination. In the clinical setting, the distinction between a first episode of multiple sclerosis or postvaccinal myelitis depends upon subsequent course.